Hail, Musselshell
- When
- June 16, 3:11 PM MST
- Where
- Musselshell County, 23.59 mi NW of Roundup Arpt
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 46.700, -108.910
Half dollar to golf ball size hail was reported.
Severe thunderstorms producing strong winds and large hail moved across portions of the area, mainly across Yellowstone and Musselshell Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Severe thunderstorms producing strong winds and large hail moved across portions of the area, mainly across Yellowstone and Musselshell Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 16, 1:22 PM MST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
222 PM MDT MON JUN 16 2008
.SHORT TERM...VALID FOR TUE AND WED...
MODELS IN FAIRLY GOOD AGREEMENT FOR THE NEXT COUPLE OF DAYS SO
HAVE USED A BLEND OF BOTH THE GFS AND WRF. ISOLATED TO SCATTERED
SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR THE REMAINDER OF THE
AFTERNOON AND THROUGH THE EVENING HOURS. WATER VAPOR IMAGERY
SHOWING SLIGHT RIDGING WITH A WEST TO SOUTHWEST FLOW ALOFT ACROSS
THE FORECAST AREA. A WEAK WAVE CURRENTLY MOVING THROUGH NORTH
CENTRAL IDAHO WILL BRUSH ACROSS OUR NORTHERN ZONES THIS EVENING.
AT THE MOMENT...ONLY SOME CU POPPING ACROSS IDAHO AND WESTERN
MONTANA. ALTHOUGH SOME TOWERING CU NOW DEVELOPING WEST AND NORTH
OF BILLINGS...ESPECIALLY AROUND JUDITH GAP...AS WELL AS A LINE
SOUTHWEST OF MILES CITY.
MAIN THREAT FOR ANY SEVERE WEATHER WILL BE A RESULT OF SOUTHEAST
WINDS ADVECTING HIGHER DEWPOINTS INTO SOUTHERN
MONTANA...ESPECIALLY ACROSS THE SOUTHEAST ZONES. THIS IS IN
RESPONSE TO YESTERDAYS COOL FRONTAL PASSAGE THAT HAS NOW SITUATED
ITSELF ACROSS THE EASTERN SIDE OF THE MOUNTAINS FROM MONTANA TO
COLORADO ALLOWING FOR A MOIST SOUTHEAST FLOW. IN
ADDITION...WESTERLY FLOW ALOFT WILL ALLOW FOR GOOD DIRECTIONAL
SHEAR...ALTHOUGH SPEED WITH HEIGHT ARE NOT TERRIBLY STRONG. IN ANY
CASE...OVERALL SHEAR IS MUCH BETTER THAN THE PAST FEW DAYS.
INSTABILITY ALSO MUCH BETTER WITH LAPSE RATES AROUND 7 C/KM AND
PROGGED CAPE OF 1000-2000 J/KG AND LIS OF -4C TO -6C. CURRENTLY
MOST AREAS ESPECIALLY SOUTHEAST ARE CAPPED BUT THIS IS BEGINNING
TO BREAK GIVEN CURRENT CU DEVELOPMENT. WITH ALL THAT SAID...EXPECT
SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND CONTINUE
THROUGH THE EVENING HOURS WITH HAIL AND GUSTY WINDS A VERY GOOD
POSSIBILITY.
OVERALL PATTERN CONTINUES FOR TUESDAY AND WEDNESDAY WITH
SCATTERED AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS. SOME
ACTIVITY MAY LINGER EACH MORNING ACROSS THE FAR EASTERN ZONES.
INSTABILITY AND SHEAR WILL CONTINUE TO BE PRESENT FOR THE
POSSIBILITY OF A FEW SEVERE THUNDERSTORMS...WITH THE BEST CHANCES
ACROSS THE SOUTHEAST. TEMPERATURES WILL BE QUITE WARM TUESDAY
AHEAD OF A WEAK FRONT THAT ARRIVES TUESDAY EVENING ALLOWING FOR
SLIGHTLY COOLER READINGS FOR WEDNESDAY.
HYDRO ISSUES...WILL BE ISSUING A FLOOD WARNING SHORTLY FOR THE
YELLOWSTONE RIVER AT LIVINGSTON BEGINNING WEDNESDAY UNTIL FURTHER
NOTICE. WILL ALSO CONTINUE THE HYDRO OUTLOOK FOR THE REMAINING
MOUNTAIN RIVERS AND STREAMS AND ADJACENT BASINS FOR CONTINUED
SNOWMELT THROUGHOUT THE WEEK. HOOLEY
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
AN UPPER LEVEL RIDGE WILL BE IN PLACE OVER MONTANA THROUGH
SATURDAY...SO TEMPERATURES WILL REMAIN SLIGHTLY ABOVE NORMAL FROM
THURSDAY INTO THE WEEKEND. SHORTWAVE DISTURBANCES TRAVELING
THROUGH THE RIDGE COMBINED WITH GOOD DAYTIME HEATING THURSDAY AND
FRIDAY WILL BRING ISOLATED TO SCATTERED THUNDERSTORMS TO THE
FORECAST AREA DURING THE PM HOURS.
THIS WEEKEND...AN UPPER LEVEL TROUGH WILL APPROACH MONTANA SLOWLY
FROM THE WEST. AS A RESULT A SURFACE TROUGH OF LOW PRESSURE WILL
MOVE ACROSS THE FORECAST AREA DURING THE PM HOURS ON SATURDAY AND
WILL MOVE INTO THE DAKOTAS ON SUNDAY. SATURDAY COULD BE AN ACTIVE
DAY FOR THUNDERSTORMS ACROSS THE FORECAST AREA...BUT MODEL
UNCERTAINTY ON SOME OF THE DETAILS. SO POPS REMAIN AT CLIMATOLOGY
UNTIL THE MODEL TIMING OF THE SYSTEM STABILIZES. ON SUNDAY...THE
GFS WANTS TO PUNCH COOLER CANADIAN AIR INTO THE AREA...SO
TEMPERATURES WILL BE SLIGHTLY COOLER SUNDAY WITH A SLIGHT CHANCE
OF SHOWERS.
MONDAY...THE GFS HAS A WEAK UPPER LEVEL TROUGH OVER THE STATE...SO
THE COOLER TEMPERATURES ON SUNDAY WILL CONTINUE INTO MONDAY. WITH
THE PRESENCE OF THE TROUGH OVER THE STATE...A SLIGHT CHANCE FOR
SHOWERS WILL CONTINUE INTO MONDAY.
MIDDENDORF
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THIS EVENING...WITH THE
EXCEPTION LOCALIZED MVFR CONDITIONS ACCOMPANYING THUNDERSTORM
ACTIVITY THIS AFTERNOON AND EVENING OVER SOUTHEASTERN MONTANA.
SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON FROM
BILLINGS TO THE EASTERN MONTANA BORDER...WITH THE POSSIBILITY OF
SOME STORMS PRODUCING HAIL AND STRONG ERRATIC WINDS OVER
SOUTHEASTERN MONTANA.
MIDDENDORF
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 056/087 058/082 057/082 055/083 056/084 055/080 055/077
32/T 22/T 32/T 33/T 32/T 22/T 22/T
LVM 046/085 048/081 047/078 047/079 047/081 047/076 047/073
23/T 33/T 33/T 33/T 33/T 33/T 32/T
HDN 054/088 057/085 054/082 055/085 055/084 055/083 055/082
32/T 23/T 32/T 33/T 32/T 22/T 22/T
MLS 057/087 059/086 057/082 058/085 058/084 057/080 057/079
33/T 33/T 42/T 23/T 22/T 22/T 22/T
4BQ 052/085 057/085 056/081 056/083 056/084 056/080 057/081
33/T 33/T 32/T 22/T 32/T 22/T 21/B
BHK 052/082 056/082 055/082 054/082 055/085 054/083 054/078
23/T 33/T 42/T 22/T 22/T 22/T 22/T
SHR 052/085 053/082 053/078 049/081 050/078 049/078 049/077
33/T 33/T 32/T 33/T 32/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 233 PM MDT MON JUN 16 2008 MTZ028>042-056>058-063>068-WYZ098-099-172045- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 233 PM MDT MON JUN 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT SIGNIFICANT MOISTURE HAS MOVED INTO THE AREA FROM THE CENTRAL PLAINS TODAY. THIS MOISTURE FETCH COMBINED WITH DAYTIME HEATING HAS RESULTED IN INSTABILITY...WHICH WILL CAUSE SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE AREA BY THIS EVENING. STORMS WILL INTIALLY DEVELOP LATE THIS AFTERNOON OVER THE MOUNTAINS OF SOUTH CENTRAL MONTANA AND NEAR A LINE OF LINGERING RAIN SHOWERS OVER SOUTHEAST MONTANA. ONCE THESE STORMS GET GOING IN SOUTHEAST MONTANA THIS EVENING...SEVERE THUNDERSTORMS ARE MOST LIKELY TO FORM SOUTH OF A RED LODGE TO EKALAKA LINE...WITH LOCALLY HEAVY RAINFALL POSSIBLE WITH ANY STORMS. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE OVER ALL OTHER LOCATIONS IN THE FORECAST AREA THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WITH TEMPERATURES FORECAST ABOVE SEASONAL LEVELS OVER THE COMING WEEK...SNOW MELT IN THE MOUNTAINS WILL BE ON THE INCREASE RESULTING IN RISING RIVER LEVELS. SOME OF THE SMALLER STREAMS IN THE FOOTHILLS HAVE ALREADY BEGUN TO RESPOND. WITH SNOW PACK IN THE MOUNTAINS REMAINING ABOVE NORMAL FOR THIS TIME OF YEAR...RIVERS WILL CONTINUE TO BE CLOSELY MONITORED FOR POTENTIAL FLOODING TOWARD THE END OF THIS WEEK AND INTO NEXT WEEK. BASED ON FORECAST TEMPERATURES AND SNOW MELT THROUGH THURSDAY...MOST RIVERS ARE EXPECTED TO SEE RISES BUT NO FLOODING IS ANTICIPATED AT THIS POINT. INITIAL CONCERNS ARE WITH THE YELLOWSTONE RIVER AT LIVINGSTON. CURRENT FORECASTS INDICATE THIS AREA COULD BEGIN TO EXPERIENCE SOME MINOR FLOODING BY WEDNESDAY. FLOODING WILL CONTINUE INTO SUNDAY. STAY TUNED FOR ADDITIONAL STATEMENTS AS THE SITUATION CONTINUES TO EVOLVE. PERSONS WITH INTERESTS ALONG AREA RIVERS AND STREAMS ARE ENCOURAGED TO CHECK OUT THE LATEST IN RIVER STAGES AND FORECASTS FOR THEIR AREA ON THE INTERNET AT WWW.WEATHER.GOV/AHPS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Billings radar (KBLX), 97 km away, was scanning. The volume nearest the first event began at 22:09 UTC.
4 hail. Local standard time, as filed.
Half dollar to golf ball size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107809, 107810, 107811, 107813.